Kansas, 2011

Hail and Damaging Winds in Kansas, July 27 to 29, 2011

July 27 to 29, 2011 · NWS TOP · 24 events in 6 counties and zones

On July 27, 28, and 29, multiple thunderstorms developed near a slowly moving cold front which spread across northeast Kansas. The very warm surface conditions led to an environment that was supportive of downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On July 27, 28, and 29, multiple thunderstorms developed near a slowly moving cold front which spread across northeast Kansas. The very warm surface conditions led to an environment that was supportive of downbursts. A few of the thunderstorms quickly intensified, but with lack of any mid-level shear to support the updrafts; the storms quickly collapsed upon themselves, bringing strong downpours and damaging winds. The most intense of these downburst thunderstorms formed in Ottawa County and brought 70 to 80 mph winds to areas near Wells and Oak Hill. Numerous outbuildings were destroyed and trees uprooted as a result of the damaging wind gusts. Areas of Riley and Pottawatomie Counties also recieved strong winds, and in Jefferson County, a boating dock broke loose from the Lake Perry Marina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 27, 5:22 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 27, 5:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED JUL 27 2011

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
CONVECTIVE TRENDS WILL BE THE MAIN CONCERN WITH THE TERMINALS.
OUTSIDE OF CONVECTION...WHICH INITIALLY SHOULD BE RELATIVELY
ISOLATED...CONDITIONS WILL BE VFR. CONVECTIVE EVOLUTION ACROSS
WESTERN KS MAY BE THE KEY TO WHETHER STORMS BECOME MORE WIDESPREAD
ACROSS NORTHEAST KS.

WOLTERS

&&

.PREV DISCUSSION... /301 PM CDT WED JUL 27 2011/
SHORT TERM (THROUGH THURSDAY)...THIS AFTERNOON AND TONIGHT....A
SURFACE COLD FRONT EXTENDED FROM SOUTHEAST NE...SOUTHWEST ACROSS
WEST CENTRAL KS INTO SOUTHEAST CO. WEAK SFC CONVERGENCE ALONG WITH
CONVECTIVE TEMPS BEING REACHED SHOULD CAUSE ISOLATED TO SCATTERED
THUNDERSTORMS TO DEVELOP EAST OF THE FRONT...AND ALSO ALONG A WEAK
DRY LINE WHICH EXTENDING FROM WESTERN OK...NORTHEAST TO THE COLD
FRONT NORTH OF SLN. A WEAK UPPER LEVEL DISTURBANCE WAS NOTED ON
WATER VAPOR SATELLITE LIFTING NORTHEAST ACROSS NORTHEAST CO INTO NE.
WEAK ASCENT AHEAD OF THIS WEAK UPPER LEVEL TROUGH WILL MOVE ACROSS
NE AND NORTHERN KS THIS EVENING. THE ASCENT MAY HELP TO EXPAND THE
COVERAGE OF THUNDERSTORMS ALONG THE FRONT. SOME OF THE THUNDERSTORMS
MAY PRODUCE VERY HEAVY RAINFALL AND GUSTY WINDS...MAY EVEN SEE SOME
ISOLATED SEVERE WIND GUSTS ACROSS NORTH CENTRAL KS LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. IF A COLD POOL DEVELOPS WITH
INITIAL STORMS...WE MAY SEE AN OUTFLOW BOUNDARY MOVE SOUTHEAST
ACROSS THE REMAINDER OF THE CWA WHICH MAY PROVIDE ENOUGH SURFACE
CONVERGENCE FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS EAST
CENTRAL KS THROUGH THE EVENING HOURS. THE WEAK UPPER LEVEL TROUGH
WILL MOVE EAST OF THE AREA AFTER MIDNIGHT. THE THUNDERSTORMS SHOULD
WEAKEN AND DECREASE IN COVERAGE AFTER MIDNIGHT. MAY SEE ISOLATED
ELEVATED THUNDERSTORMS THROUGH THE NIGHT NORTH OF THE SURFACE FRONT
ACROSS NORTHEAST AND NORTH CENTRAL KS. OVERNIGHT LOWS WILL BE IN THE
LOWER TO MID 70S ACROSS THE NORTHERN HALF THE CWA WITH UPPER 70S AND
LOWER 80S ACROSS THE SOUTHERN COUNTIES. THE FRONT SHOULD BECOME
STATIONARY TONIGHT ACROSS THE NORTHERN HALF OF THE CWA.

THURSDAY...A MORE INTENSE H5 TROUGH WILL MOVE EAST FROM THE
PACIFIC NORTHWEST INTO THE NORTHERN AND CENTRAL PLAINS BY THURSDAY
AFTERNOON AND EVENING. THE STATIONARY FRONT ACROSS THE NORTHERN
COUNTIES OF THE CWA WILL BEGIN TO MOVE SOUTHEAST DURING THE
AFTERNOON HOURS. STRONGER ASCENT AHEAD OF THE APPROACHING H5
TROUGH WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
AHEAD AND NORTH OF THE COLD FRONT. THE INCREASED MID-LEVEL FLOW
WILL CAUSE THE VERTICAL WIND SHEAR TO BE STRONGER...AND MAY
INCREASE OUR CHANCES FOR MORE ORGANIZED SEVERE THUNDERSTORMS.
THOUGH THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND QUARTER
SIZE HAIL. HIGH TEMPERATURES TO THE NORTH OF THE FRONT WILL ONLY
REACH INTO THE LOWER TO MID 90S...HIGHS ALONG AND SOUTH OF THE
FRONT WILL REACH TO AROUND 100 DEGREES WITH SOME AREAS OF MORRIS
AND LYON COUNTY REACHING 106 DEGREES ONCE AGAIN. HEAT INDICES WILL
BE IN THE 105 TO 110 DEGREE RANGE ALONG AND SOUTH OF I-70...WITH
99 TO 104 NORTH OF THE BOUNDARY DUE TO HIGHER DEWPOINTS WHICH MAY
POOL NORTH OF THE BOUNDARY. THE CURRENT EXCESSIVE HEAT WARNING FOR
THURSDAY LOOKS GOOD AND I WILL NOT MAKE ANY CHANGES. IF THE FRONT
IS A BIT FASTER...THEN SOME AREAS ALONG THE I-70 CORRIDOR MAY BE A
BIT COOLER.

GARGAN

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THE MAIN FOCUS OF
THIS FORECAST PERIOD WILL BE THUNDERSTORM POTENTIAL THURSDAY NIGHT
THROUGH SATURDAY AND THE RETURN OF HOT TEMPERATURES EARLY NEXT WEEK.

A FRONTAL BOUNDARY WILL PUSH WELL INTO THE AREA BY LATE THURSDAY
WITH A MODERATE TO STRONGLY UNSTABLE ENVIRONMENT NEAR AND NORTH OF
THIS FRONT. EXPECT TO SEE A FEW STORMS IN THIS ZONE DURING THE
EVENING HOURS WITH POTENTIAL FOR DAMAGING WINDS NEAR THE FRONT IN
PARTICULAR...AND HEAVY RAIN AS WELL GIVEN PWAT VALUES IN EXCESS OF
2 INCHES. AS THE EVENING ADVANCES...A STOUT LOW LEVEL JET IS
FORECAST TO DEVELOP AND INTERSECT THE FRONTAL BOUNDARY WITH A
ZONE OF DEEP CONVERGENCE NEAR AND JUST NORTH OF THE FRONT ACROSS
MUCH OF KANSAS. THERE IS A FAIRLY STRONG SIGNAL REGARDING
DEVELOPMENT OF AN MCS THAT WOULD AFFECT MUCH OF THE FORECAST AREA.
WILL BE SOME POTENTIAL FOR THIS SYSTEM TO FORWARD PROPAGATE ALONG
THE EASTERN FLANK NEAR AND JUST NORTH OF THE FRONT IF IT CAN
MAINTAIN A GOOD MOISTURE FEED...WHICH WOULD PRESENT SOME THREAT OF
DAMAGING WINDS. HOWEVER...AS THE LOW LEVEL JET BEGINS TO VEER...
WILL ALSO SEE POTENTIAL FOR THE MCS TO BACKBUILD ALONG THE FRONT
WITH INDIVIDUAL CELLS TRAINING NEAR AND JUST NORTH OF THE FRONT
IN THE ATMOSPHERE CHARACTERIZED BY 2 TO 2.4 INCH PWAT VALUES. AS A
SIDE NOTE...THIS TRAINING SCENARIO WOULD BE MORE LIKELY IF A
FORWARD PROPAGATING MCS FAILS TO DEVELOP. THAT SAID...HEAVY RAIN
WILL BE POSSIBLE THROUGH EARLY FRIDAY ACROSS THE ENTIRE AREA.
MORNING STORMS WILL MOVE EAST AND WEAKEN WITH SOME POTENTIAL FOR
SCATTERED AFTERNOON REDEVELOPMENT. SLIGHT TSTORM CHANCES REMAIN
THROUGH SATURDAY WITH THE SURFACE FRONT REMAINING JUST SOUTH OF
THE AREA AND WEAK SOUTHERLY FLOW OVERRIDING THE BOUNDARY.

WITH PRECIP AND CLOUDS...AS WELL AS THE POST FRONTAL ENVIRONMENT
IN PLACE...TEMPERATURES ARE EXPECTED TO COOL A BIT FOR FRIDAY
BEFORE WARMING BACK INTO THE MID 90S BY THE WEEKEND. DEWPOINTS
NORTH OF THE FRONT WILL LIKELY REMAIN IN THE 70S FOR MUCH OF THE
AREA SO ANTICIPATE ELEVATED HEAT INDICES ONCE AGAIN DESPITE THE
SLIGHTLY COOLER TEMPERATURES.

WHILE GFS GUIDANCE KEEPS OCCASIONAL RAIN CHANCES IN THE AREA NEXT
WEEK...THIS WOULD APPEAR UNLIKELY AS THE UPPER LEVEL RIDGE IS
FORECAST TO BUILD OVER THE CENTRAL PLAINS ONCE AGAIN WITH BROAD
SUBSIDENCE ALOFT AND NO GREAT FOCUS IN THE LOW LEVELS. THUS HAVE A
DRY FORECAST UNTIL WEDNESDAY. HAVE ALSO FORECAST WARMER THAN MOST
GUIDANCE FOR MONDAY AND TUESDAY. ALTHOUGH 850 TEMPS ARE NOT
FORECAST TO BE QUITE AS HIGH AS THE RECENT HEAT WAVE...SHOULD NOT
BE AN ISSUE TO REACH THE 100 DEGREE MARK YET AGAIN. ANOTHER COLD
FRONT IS FORECAST TO SINK ACROSS NEBRASKA AND PERHAPS INTO KANSAS
BY WEDNESDAY...WITH THUNDERSTORM CHANCES NEAR THE FRONT ONCE
AGAIN. CONFIDENCE IN THIS FEATURE IS LOW AT THIS TIME AND HAVE NOT
GONE ABOVE SLIGHT CHANCES FOR PRECIP.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ008>012-020>024-034>036.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ026-
037>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 27, 2:37 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT WED JUL 27 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-282045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR THE AREA
THROUGH 700 PM. HEAT INDICES WILL BE IN THE 105 TO 115 DEGREE RANGE
THROUGH LATE THIS AFTERNOON. OVERNIGHT TEMPERATURES WILL ONLY DROP
INTO THE MID 70S TO LOWER 80S. THE EXCESSIVE HEAT WARNING WILL
CONTINUE THROUGH THE OVERNIGHT HOURS ALONG AND SOUTHEAST OF A
MORRIS COUNTY TO JEFFERSON COUNTY LINE.

THUNDERSTORMS CHANCES EXIST IN PORTIONS OF NORTH CENTRAL KANSAS
LATE THIS AFTERNOON AND FOR MAINLY NORTH CENTRAL AND NORTHEAST
KANSAS TONIGHT. STRONG STRAIGHT LINE WINDS AND LOCALLY HEAVY RAIN
COULD OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH THURSDAY AFTERNOON
FOR THE COUNTIES ALONG AND SOUTHEAST OF A MORRIS COUNTY TO
JEFFERSON COUNTY LINE. HEAT INDICES IN THIS AREA ON THURSDAY WILL
BE IN THE 105 TO 110 RANGE.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA THURSDAY
THROUGH SATURDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE LATE
THURSDAY INTO FRIDAY. THE PRIMARY HAZARDS FROM THESE STORMS WILL
BE DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 27, 5:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT WED JUL 27 2011

KSZ035-272330-
DICKINSON-
602 PM CDT WED JUL 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF CENTRAL DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.

SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE AND
ENTERPRISE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 274
AND 281 COULD ALSO BE AFFECTED.

&&

LAT...LON 3901 9713 3880 9705 3877 9732 3888 9736
TIME...MOT...LOC 2301Z 233DEG 17KT 3884 9729

BLAIR
Local storm report, Jul 27, 5:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
07/27/2011  M55 MPH          DICKINSON          KS   AWOS

            ABILENE AIRPORT

&&

BYRNE

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 27, 5:30 PM CST to 5:31 PM CST
Where
Dickinson County, 2.15 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.080

Spotter estimates winds of 60 mph.

Thunderstorm Wind, Dickinson

When
July 27, 7:00 PM CST to 7:02 PM CST
Where
Dickinson County, 2.98 mi SE of Upland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -96.980

Four inch diameter limbs blown down.

Thunderstorm Wind, Geary

When
July 27, 7:16 PM CST to 7:17 PM CST
Where
Geary County, Camp Forsythe
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
39.070, -96.830

Estimate of 60 mph winds.

Thunderstorm Wind, Geary

When
July 27, 7:25 PM CST to 7:27 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -96.760

Delayed report of pieces of siding and roofing being blown off. A small shed was ripped apart and pieces of it were thrown. A 12 foot trailer was thrown approx. 350 feet. Minor tree damage also reported.

Thunderstorm Wind, Geary

When
July 27, 7:34 PM CST to 7:35 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Thunderstorm Wind, Riley

When
July 27, 7:39 PM CST to 7:40 PM CST
Where
Riley County, 0.87 mi SE of Ogden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.110, -96.710

Power lines down and tree damage on the south side of Ogden.

Thunderstorm Wind, Geary

When
July 27, 7:41 PM CST to 7:43 PM CST
Where
Geary County, 8.08 mi E of Camp Whitside
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -96.620

Spotter estimates 80 mph winds with 18 inch elm tree limb blown down.

Thunderstorm Wind, Geary

When
July 27, 7:50 PM CST to 7:52 PM CST
Where
Geary County, 10.73 mi E of (Fri)marshall Aaf Ft
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.050, -96.570

Tree blocking hwy 177 south of interstate 70. Semi truck blown over on 177 2 miles south of interstate 70.

Thunderstorm Wind, Riley

When
July 27, 7:52 PM CST to 7:54 PM CST
Where
Riley County, 2.14 mi SSE of Manhattan
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.150, -96.570

Spotter estimated winds of 85 mph.

Hail, Ottawa

When
July 28, 6:55 PM CST
Where
Ottawa County, 1.28 mi ENE of Bennington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -97.580

Thunderstorm Wind, Ottawa

When
July 28, 7:06 PM CST to 7:08 PM CST
Where
Ottawa County, 2.55 mi WSW of Wells
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -97.590

Multiple reports of wind damage in Ottawa County near the state lake. Windows blown out of a house near the intersection of N 180th Rd. and Limestone Rd. Three trees reported uprooted at the Ottawa County state lake. Three trees also reported down at the intersection of Kiowa Rd. and N 180th Rd. Barn reported mostly destroyed with pieces blown half a mile away at the intersection of Kiowa Rd. and N. 190th Rd.

Thunderstorm Wind, Ottawa

When
July 28, 7:10 PM CST to 7:11 PM CST
Where
Ottawa County, 0.87 mi NE of Wells
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.160, -97.540

Public estimate of 70 mph winds.

Hail, Ottawa

When
July 28, 7:10 PM CST to 7:11 PM CST
Where
Ottawa County, 0.87 mi NE of Wells
Measured
1 in hail
Reported by
Public
Coordinates
39.160, -97.540

Thunderstorm Wind, Ottawa

When
July 28, 7:12 PM CST to 7:14 PM CST
Where
Ottawa County, 0.87 mi NE of Wells
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.160, -97.540

Spotter estimated 80 mph wind gust.

Thunderstorm Wind, Ottawa

When
July 28, 7:24 PM CST to 7:25 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Spotter estimate of 70 mph winds.

Hail, Ottawa

When
July 28, 7:24 PM CST to 7:25 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.450

Thunderstorm Wind, Ottawa

When
July 28, 7:26 PM CST to 7:28 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.220, -97.450

Public estimated of 65 mph winds.

Hail, Ottawa

When
July 28, 7:26 PM CST to 7:27 PM CST
Where
Ottawa County, 7.09 mi NNW of Vine Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -97.450

Thunderstorm Wind, Ottawa

When
July 28, 7:32 PM CST to 7:34 PM CST
Where
Ottawa County, 9.05 mi N of Vine Creek
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.250, -97.400

Delayed report of damage to a hay shed, loafing shed, and broken posts at the ground. Wind threw a 500 gallon tank about 100 yards. Winds estimated around 60-80 mph.

Thunderstorm Wind, Riley

When
July 28, 8:38 PM CST to 8:39 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Four inch diameter tree limbs blown out of maple tree.

Thunderstorm Wind, Pottawatomie

When
July 28, 8:45 PM CST to 8:46 PM CST
Where
Pottawatomie County, 4.28 mi ESE of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -96.630

Spotter estimates 60 mph winds.

Thunderstorm Wind, Pottawatomie

When
July 28, 9:10 PM CST to 9:11 PM CST
Where
Pottawatomie County, 0.87 mi NE of Westmoreland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.410, -96.410

Spotter estimates winds of 60 to 65 mph.

Thunderstorm Wind, Dickinson

When
July 29, 3:01 PM CST to 3:02 PM CST
Where
Dickinson County, 4.07 mi SSW of Herington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.620, -96.990

Public estimates winds of 60 mph.

Thunderstorm Wind, Morris

When
July 29, 3:09 PM CST to 3:10 PM CST
Where
Morris County, 4.9 mi W of Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.660, -96.890

Spotter estimates winds of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331794, 331923, 331941, 331924, 331919, 331942, 331940, 331921, 331920, 331932, 331937, 331927, 331933, 331925, 331928, 331934, 331929, 331935, 331936, 331943, 331930, 331931, 331938, 331939.